Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 93, NWS Shreveport, LA

April 24, 2003Ouachita Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 24, 2003, 3:08 PM CDT for Ouachita Parish, Louisiana. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2003, 3:08 PM CDT (20:08 UTC)
Expired
Apr 24, 2003, 3:45 PM CDT
In force
37 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Ouachita Parish, LA

The radar

The Shreveport radar (KSHV), 157 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 2:05 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 8.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2003-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1853 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2003-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 320 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1853 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
320 m²/s²
0-3 km storm-relative helicity
348 m²/s²
Significant tornado parameter
1.8
Supercell composite
10.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 242008
SVRSHV
LAC073-242045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
308 PM CDT THU APR 24 2003

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OUACHITA PARISH IN NORTH CENTRAL LOUISIANA

* UNTIL 345 PM CDT

* AT 308 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM OVER BROWNSVILLE-BAWCOMVILLE...
  OR ABOUT 5 MILES SOUTHWEST OF MONROE...MOVING NORTHEAST AT 30 MPH.

A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO WARNING. BE READY TO ACT QUICKLY.

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL UP TO 1 INCH IN DIAMETER.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  OUACHITA PARISH IN NORTH CENTRAL LOUISIANA
UNTIL 345 PM CDT.

LAT...LON 3248 9230 3235 9214 3233 9207 3267 9203

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 2:30 PM CDT, 38 minutes earlier.

Area forecast discussion, Apr 24, 2:30 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
230 PM CDT THU APR 24 2003

SEVERE THUNDERSTORMS HAVE MOVED ACROSS THE AREA THIS
AFTERNOON...GENERALLY SOUTH OF I20.  SOME HAIL AS LARGE AS SILVER
DOLLARS...BUT KNOW TORNADIC ACTIVITY YET ALTHOUGH A FEW STORMS HAVE
SHOWN SOME ROTATION.

MID LEVEL DRY AIR HAS MOVED WELL INTO THE AREA AND HAS REALLY
SUPPRESSED ANY THUNDERSTORM ACTIVITY WEST OF I59 IN TEXAS... TO WEST
OF A TEXARKANA...DEQUEEN ARKANSAS LINE.  EAST OF THIS LINE
THUNDERSTORMS WILL REMAIN A THREAT...WITH DECENT MOISTURE IN
PLACE...AND AS WE REACH MAXIMUM DAYTIME HEATING.  18Z SOUNDING STILL
SHOWED A CAPE AT 3700...LIFTED INDEX OF -10...BUT HELICITY HAS
DECREASED AS WINDS HAVE BECOME MORE UNIDIRECTIONAL.  SO THE MAIN
THREAT THIS AFTERNOON WILL CONTINUE TO BE LARGE HAIL...WITH ISOLATED
TORNADOES AS A POSSIBILITY.

FOR THE REST OF THE FORECAST...LOOK FOR MID LEVEL DRYING TO CONTINUE
ACROSS THE REST OF THE AREA THIS EVENING AND TONIGHT...WITH THE FLOW
ALOFT BECOMING MORE WESTERLY AS THE UPPER LOW MOVES INTO THE
MISSISSIPPI RIVER VALLEY.  ANOTHER UPPER RIDGE AXIS WILL MOVE INTO
THE AREA BY SATURDAY...RETURNING THE UPPER LEVEL FLOW BACK TO
NORTHWEST.  THIS LEADS TO A DRY FORECAST STARTING TOMORROW RUNNING
BASICALLY THROUGH THE MIDDLE OF THE NEXT WORK WEEK.

LOOK FOR TEMPS FROM NEAR TO SLIGHTLY ABOVE NORMAL THROUGH NEXT WEEK.
FOR TEMPS...I WILL BALANCE BETWEEN MAV AND FWC.

PRELIMS...
SHV 63/80/54/81 2000
MLU 64/79/54/80 4000
TXK 58/77/53/78 1000
TYR 60/80/54/81 0000
LFK 63/82/54/83 2000

ELEVEN

.SHV...NONE.
Hazardous weather outlook, Apr 24, 12:00 PM CDT, 3 hours 8 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT THU APR 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
A BIG SEVERE WEATHER DAY IS ON TAP...AS A MODERATE RISK IS OUT FOR
MUCH OF THE AREA.  THE CURRENT ATMOSPHERIC ENVIRONMENT WILL LIKELY
PRODUCE LONG LIVED SUPERCELLS THAT PRODUCE LARGE HAIL AND TORNADIC
ACTIVITY.  THE BULK OF THE ACTIVITY WILL REMAIN SOUTH OF I20...WITH
SOME STORMS DEVELOPING IN PARTS OF NORTH CENTRAL LOUISIANA AND
SOUTHERN ARKANSAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Apr 24, 10:55 AM CDT, 4 hours 13 minutes before
LAZ010>014-017>022-TXZ152-153-165>167-241700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1055 AM CDT THU APR 24 2003

...SEVERE THUNDERSTORM WATCH EXPIRED...
...TORNADO WATCH CLEARED...

THE SEVERE THUNDERSTORM WATCH ISSUED EARLIER THIS MORNING...FOR EAST
TEXAS...AND NORTHWEST AND NORTH CENTRAL LOUISIANA...HAS EXPIRED...
AND IS NO LONGER IS EFFECT.

IN ADDITION...THE NATIONAL WEATHER SERVICE HAS CLEARED ANGELINA AND
NACOGDOCHES COUNTIES IN EAST TEXAS...FROM THE TORNADO WATCH ISSUED
EARLIER TODAY.

ALTHOUGH THESE WATCHES ARE NO LONGER IN EFFECT...RESIDENTS OF THE
FOUR STATE AREA...SHOULD STAY ALERT FOR POSSIBLE REDEVELOPMENT OF
STRONG THUNDERSTORMS DURING THE AFTERNOON.
Special weather statement, Apr 24, 2:53 PM CDT, 15 minutes before
LAZ006-014-021-242020-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
253 PM CDT THU APR 24 2003

ALTHOUGH ALL SEVERE THUNDERSTORM WARNINGS HAVE EXPIRED OVER NORTH
CENTRAL LOUISIANA...INCLUDING THE MONROE AREA...STRONG THUNDERSTORMS
WILL MOVE NORTHEAST OVER OUACHITA AND SOUTHEAST UNION PARISHES
THROUGH 330 PM. THESE THUNDERSTORMS MAY PRODUCE SMALL HAIL...GUSTY
WINDS...AND BRIEF HEAVY RAINFALL.

03

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 7:45 PM CDTSevere Thunderstorm WarningSHVCaddo30 min
Apr 24, 6:17 AM CDTSevere Thunderstorm WarningSHVNatchitoches58 min
Apr 24, 6:56 AM CDTSevere Thunderstorm WarningSHVSabine64 min
Apr 24, 8:28 AM CDTSevere Thunderstorm WarningSHVGrant17 min
Apr 24, 8:41 AM CDTSevere Thunderstorm WarningSHVLaSalle34 min
Apr 24, 12:46 PM CDTSevere Thunderstorm WarningSHVRed River29 min
Apr 24, 1:03 PM CDTSevere Thunderstorm WarningSHVJackson42 min
Apr 24, 1:08 PM CDTSevere Thunderstorm WarningSHVLincoln52 min
Apr 24, 1:26 PM CDTSevere Thunderstorm WarningSHVUnion64 min
Apr 24, 1:45 PM CDTSevere Thunderstorm WarningSHVJackson45 min
Apr 24, 2:00 PM CDTSevere Thunderstorm WarningSHVCaldwell, Ouachita45 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.